Utah, 2025

High Wind in Utah, March 6, 2025

March 6, 2025 · NWS GJT · 1 event in 1 county or zone

A strong low pressure system was approaching eastern Utah and western Colorado from the west on the 6ht, bringing mountain snow and valley rain showers. In addition, as this low approached, bringing with it a potent cold font, south to southwesterly winds strengthened through the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong low pressure system was approaching eastern Utah and western Colorado from the west on the 6ht, bringing mountain snow and valley rain showers. In addition, as this low approached, bringing with it a potent cold font, south to southwesterly winds strengthened through the day. Much of the region saw wind gusts 40-50 mph, with a few gusts reaching 60-70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 6, 4:52 AM MST, 3 hours 8 minutes earlier. Its key messages:

  • A Winter storm is expected to continue through Friday evening. Scattered to widespread snow, heavy at times, could result in upwards of 2 feet of snow in the highest elevations.
  • Strong and gusty southwesterly winds are expected this afternoon. Gusts of 45 to 50 mph are possible for the valleys of east-central to southeast Utah and southwest and northwest Colorado with gusts over 60 mph possible over the mountains.
  • Quiet weather returns for the weekend, with above normal temperatures expected.
  • The next potential storm is expected to move in early next week, bringing another round of mountain snow and valley rain.
Area forecast discussion, Mar 6, 4:52 AM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
452 AM MST Thu Mar 6 2025

.KEY MESSAGES...

- A Winter storm is expected to continue through Friday evening.
  Scattered to widespread snow, heavy at times, could result in
  upwards of 2 feet of snow in the highest elevations.

- Strong and gusty southwesterly winds are expected this
  afternoon. Gusts of 45 to 50 mph are possible for the valleys
  of east-central to southeast Utah and southwest and northwest
  Colorado with gusts over 60 mph possible over the mountains.

- Quiet weather returns for the weekend, with above normal
  temperatures expected.

- The next potential storm is expected to move in early next
  week, bringing another round of mountain snow and valley rain.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 330 AM MST Thu Mar 6 2025

A potent and moisture laden storm system is making landfall
across California and beginning to work its way inland into the
western Great Basin. Deep Atmospheric River moisture is being
pulled well ahead of this low across the Desert Southwest into
the Four Corners region. Snow began across our northern
mountains yesterday evening and at this time, Steamboat Ski area
is already seeing about 9 inches of snow with amounts
approaching 10 this early morning. Anticipate the central and
southern mountains to get going this morning as this moisture
plume pushes further west and the low digs southward. This
trough will be progressing eastward through the Great Basin with
a H5 and H7 low lifting northeastward across northeast Utah into
northwest Colorado later today. PWAT anomalies increase towards
180 to 200+ percent of normal by this afternoon across much of
the region. This trough is accompanied by a 130 to 140 kt jet
streak, which will result in deep mixing across the region with
H7 winds of 40 kts and H5 winds of 60 kts. The southern valleys
appear to stand the best chance of exceeding wind advisory
criteria with gusts of 50 to 55 mph. Decided to expand the Wind
Advisory for today northward to include the Grand Flatt in
east-central Utah (Moab and Arches NP) as well as the northwest
Colorado valleys where wind gusts will approach 45 to 50 mph.

Given the abundant moisture with this AR event, strong jet
dynamics and steep lapse rates, as well as favorable southwest
orographics...some impressive snowfall rates are likely across
all mountain areas today. The mild temperatures will keep snow
levels high so most lower valleys will see primarily rain. The
northern valleys so far overnight have seen precip flipping back
and forth between rain and snow with limited accumulation
expected, so the main bread winners with snowfall look to be all
our mountain areas where 10 to 20 inches is likely with amounts
upwards of 2 feet in some spots. Winter Storm Warnings remain in
effect for most of our mountain areas and decided to upgrade the
La Sals and Abajos to a Winter Storm Warning due to favorable
dynamics, lift and deep moisture. Winds will be gusting up to 60
mph as well in the mountains, so this factored into the decision
to upgrade. Winter Weather Advisories remain in effect for the
Tavaputs Plateau in east-central Utah and west-central Colorado
as well as Uncompahgre Plateau for 6 to 12 inches expected
above 7500 feet. Windy conditions will lead to blowing snow and
difficult travel conditions.

Instability will be present today with CAPE in the 200 to 300
J/kg range, when combined with steep lapse rates and strong
winds, leads to elevated snow squall potential. The areas with
the best potential for snow squalls are the mountain areas that
are already in Winter Storm Warnings, so already covered there.
There is potential for some lightning strikes and isolated
thunderstorms so that can lead to lowered snow levels at times
and heavier rates. The trough and cold front will move through
tonight and split as it does by Friday with one low to our north
and another to our southwest that will pass through the area
Friday afternoon before the trough exits by Friday night. The
heaviest rates are expected today through tonight with potential
for a drop off in rates or even some lulls Friday morning before
convection and snow picks back up Friday afternoon due to
northwest orographics and steep lapse rates which should favor
the northern slopes at this point. All in all, a very potent
storm that should benefit all mountain areas with some much
needed snowfall.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 330 AM MST Thu Mar 6 2025

Saturday morning sees the closed low to our south scooting by
and ejecting into the Southern Plains. A few light snow showers
may linger over the southern Divide mountains, but for the most
part, eastern Utah and western Colorado will be dry as high
pressure noses in. Cool northerly flow will keep temperatures
down a touch on Saturday, particularly for areas north of I-70,
where there will be a bit of fresh snow in place. Highs along
and south of I-70 will run close to normal, while highs north of
I-70 will run around 5 degrees below normal. As the ridge moves
overhead, the northerly flow aloft weakens and a warmer airmass
moves in. Look for sunny skies on Sunday, along with
temperatures jumping to around 5 degrees above normal. The ridge
axis passes overhead Sunday night, with flow aloft turning
southwesterly, advecting even warmer air into the region for
Monday. Temperatures jump another 5 or so degrees, with forecast
highs running close to 10 degrees above normal.

The next closed low moves into Southern California Monday
night, with some increasing upper level moisture riding the
southwesterly flow into the Four Corners region. This low is not
expected to be as impressive as the system we're seeing today.
For starters, there won't be as much moisture associated with
it. Additionally, as the closed low moves into the Desert
Southwest, it transitions to an open wave and weakens somewhat.
And the best energy associated with the now open wave is
forecast to track well to ourself. There will still be enough
lift, both from dynamic support and from favorable southwest
orographics, to bring another round of mountain snow. The San
Juans will be most favored with this system, followed by the
central and then northern Divide mountains. But, at this point
at least, this is looking like a more general, run of the mill
winter storm. Looking a bit further out in time, however,
another Pacific storm is expected to move into the Western US
late next week. This storm looks more promising for substantial
and widespread precipitation for the Western Slope. So do stay
tuned for forecast updates.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 452 AM MST Thu Mar 6 2025

Scattered to widespread showers will spread across the area this
morning and afternoon with mountain snow and valley rain or
rain/snow mix at times. Highest impacts expected at mountain TAF
sites with IFR/MVFR cigs and vsby at times in snow as well as
ILS breakpoints being reached. Southwest winds also increase
late this morning and afternoon with gusts approaching 45 to 50
mph at KDRO, KCNY and KTEX. Showers continue tonight into Friday
with potential lulls at times Friday morning. Mountains expected
to remain obscured due to low CIGS and snow.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Wind Advisory from 8 AM this morning to 8 PM MST this evening
     for COZ001-002-011-020>022.
     Winter Weather Advisory until 11 PM MST Friday for COZ003-017.
     Winter Storm Warning until 11 PM MST Friday for COZ004-009-010-
     012-013-018-019.
UT...Wind Advisory from 8 AM this morning to 8 PM MST this evening
     for UTZ022-027-029.
     Winter Weather Advisory until 11 PM MST Friday for UTZ025.
     Winter Storm Warning until 5 PM MST Friday for UTZ023.
     Winter Storm Warning until 11 PM MST Friday for UTZ028.

&&

SHORT TERM...MDA
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Mar 6, 5:09 AM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
509 AM MST Thu Mar 6 2025

COZ001>014-017>023-UTZ022>025-027>029-071215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
509 AM MST Thu Mar 6 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Mountain snow and valley rain is expected during the day today, with
some impressive precipitation rates and potential for one to two
feet of snow in the mountains through Friday. Southwest wind gusts of
45 mph to 50 mph are possible in the southeast Utah, southwest
Colorado and northwest Colorado valleys with gusts to 60 mph in the
mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow showers will linger through the day Friday, before finally
tapering off by Friday night. High pressure builds in for the
weekend, with another storm system expected to move through early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Mar 6, 7:35 AM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
735 AM MST Thu Mar 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     Snow             4 NNW Mount Crested But 38.96N 106.99W
03/06/2025  M4.5 Inch        Gunnison           CO   Cocorahs

            24 hour snowfall report. 0.43 inches of
            liquid equivalent.

&&

GF
Local storm report, Mar 6, 7:43 AM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
743 AM MST Thu Mar 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     Snow             2 SSW Telluride         37.91N 107.83W
03/06/2025  M1.0 Inch        San Miguel         CO   Public

            24 hour snowfall report. 0.13 inches of
            liquid equivalent.

&&

GF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Flat and Arches

When
March 6, 8:00 AM MST to 6:00 PM MST
Where
Grand Flat and Arches forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The peak gust of 64 mph was recorded at the KCNY ASOS at Canyonlands Airport, approximately 10 miles north of Moab, UT. This gust occurred at approximately 4:00 PM MST. Gusts across the region ranged from 45 mph to the peak gust of 64 mph. No reports of injuries, damages, or fatalities were received.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247907.